Colorado, 2001

Hail in Colorado, September 13, 2001

September 13, 2001 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 1:07 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 13, 1:07 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT THU SEP 13 2001

THIS WILL BE A COMPLICATED FORECAST WITH ALL PARAMETERS THIS
AFTERNOON. MODELS WILL NOT BE MUCH HELP AS INITIALIZATION PROBLEMS
HAVE PLAGUED ALL OF THEM. ETA PRETTY MUCH MISSED ACTIVITY ONGOING IN
THE DESERT SOUTHWEST...PLUS IT MISSED LOW LEVEL MOISTURE ADVECTION
ACROSS THE FORECAST AREA. NGM ALSO IS TOO DRY WITH LOW LEVELS AND
SHOWS ITS CUSTOMARY NORTHERN BIAS WITH SURFACE LOW IN THE LATER
PERIODS. THIS LEAVES THE AVN...WHICH ALSO HAS ITS PROBLEMS...BUT IS
AT LEAST SHOWING SOME DECENT CONTINUITY FROM PREVIOUS RUNS. IT ALSO
CAUGHT THE INCREASE IN LOW LEVEL MOISTURE OVER WESTERN KANSAS...
THOUGH IT REMAINS TOO COOL ON SURFACE AND LOW LEVEL FEATURES.

IN THE FIRST PERIOD...THE MAIN CHALLENGE WILL INITIALLY BE WITH
CONVECTIVE FORECASTING. BEST INSTABILITY AXIS RUNS FROM GRAHAM
COUNTY KANSAS TO SOUTHWEST NEBRASKA. APPROACHING SHORT WAVE...THOUGH
WEAK...WILL INTERACT WITH UNSTABLE AIR MASS PLUS WEAK SURFACE
BOUNDARY TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING/TONIGHT.
WEAK CONVECTION HAS JUST DEVELOPED ALONG DRY LINE IN EASTERN
COLORADO. WILL INDICATE THE BEST THREAT IN THE INSTABILITY AXIS AND
ACROSS YUMA COUNTY COLORADO NEAR DRY LINE. LOW LEVEL JET WILL
DEVELOP EAST OF THE COLORADO BORDER...AND THIS ALSO WILL ENHANCE
CONVECTION. FINALLY...WITH DEWPOINTS IN THE UPPER 50S AND 60S...
STRATUS WILL FORM LATE TONIGHT.

IN THE SECOND PERIOD...THERE ARE A NUMBER OF FACTORS THAT WILL
GREATLY IMPACT THE FORECAST. WEAK BOUNDARY WILL DROP SLIGHTLY SOUTH
DURING THE DAY AND WILL SERVE AS A FOCUS FOR CONVECTION. AS MID LEVEL
LOW MOVES CLOSER TO THE AREA...DYNAMICS...WARM AIR ADVECTION...AND
WINDS WILL INCREASE. THIS WILL SET THE STAGE FOR A DECENT POTENTIAL
FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING. COMPLICATING
THINGS...HOWEVER...WILL BE THE MORNING LOW CLOUDS. IF LOW CLOUDS ARE
STUBBORN AND DO NOT CLEAR AS EXPECTED...AIR MASS WILL STABILIZE AND
TEMPERATURES WILL BE MUCH COOLER THAN FORECAST.

LATER PERIODS...UPPER LOW WILL MOVE OVER MONTANA SATURDAY WHICH WILL
FLATTEN THE FLOW ACROSS THE AREA. WEAK WAVES WILL MOVE ACROSS THE
FORECAST AREA...AND CANNOT RULE OUT A CHANCE FOR SHOWERS DURING THOSE
TIMES. WEAK BOUNDARY WILL BE SOUTH OF THE AREA...SO TEMPERATURES
WILL BEGIN TO COOL.

EXTENDED PORTION...MRF SHOWS UNSETTLED WEATHER ACROSS THE HIGH
PLAINS THROUGH DAY 6. NEXT SIGNIFICANT LOW IS DUE TO MOVE ACROSS
EASTERN COLORADO ON TUESDAY...AND ACROSS FORECAST AREA WEDNESDAY
MORNING. WILL INDICATE DRY CONDITIONS THURSDAY AS SUBSIDENCE
DEVELOPS BEHIND TROUGH.

.GLD...NONE
MENTZER

In the hours before

Special weather statement, Sep 13, 3:30 PM MST, 50 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-140400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT THU SEP 13 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 10 PM MDT (11 PM CDT) FOR PORTIONS OF THE TRI STATE AREA.

THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA AND KIT CARSON COUNTIES
IN EAST CENTRAL COLORADO. IN NEBRASKA THE COUNTIES INCLUDE...DUNDY...
HITCHCOCK...RED WILLOW. IN NORTHWEST KANSAS THE COUNTIES INCLUDE
CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM.

LARGE HAIL UP TO TWO INCHES AND DAMAGING WINDS OVER 60 MPH WILL BE
THE PRIMARY THREAT FOR SEVERE WEATHER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS.  SEVERE THUNDERSTORMS CAN
CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH
OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS.

VP
Local storm report, Sep 13, 3:51 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU SEP 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    HILL CITY                 KS   .75 INCH HAIL
09/13/01   GRAHAM                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
September 13, 4:20 PM MST
Where
Yuma County, 20 mi N of Yuma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.400, -102.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268359.